Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Tucson, AZ

September 10, 2008Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2008, 4:59 PM MST for Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 4:59 PM MST (23:59 UTC)
Expired
Sep 10, 2008, 5:45 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 102359
SVRTWC
AZC021-110045-
/O.NEW.KTWC.SV.W.0124.080910T2359Z-080911T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
459 PM MST WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF KELVIN
  AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELVIN AT 530 PM MST

LAT...LON 3308 11084 3307 11082 3306 11082 3272 11112
      3293 11122 3317 11106 3320 11102 3325 11096
      3325 11094
TIME...MOT...LOC 2358Z 218DEG 12KT 3315 11093

$$

MEYER
1 follow-up statement
000 
WWUS55 KTWC 110044
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST WED SEP 10 2008

AZC021-110053-
/O.EXP.KTWC.SV.W.0124.000000T0000Z-080911T0045Z/
PINAL AZ-
543 PM MST WED SEP 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY WILL
EXPIRE AT 545 PM MST...

AT 543 PM MST THE THUNDERSTORMS NEAR AND SOUTHWEST OF KELVIN AND
KEARNY HAD WEAKENED CONSIDERABLY.

LAT...LON 3308 11084 3307 11082 3306 11082 3272 11112
      3293 11122 3317 11106 3320 11102 3325 11096
      3325 11094
TIME...MOT...LOC 0043Z 218DEG 12KT 3327 11082

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:00 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 10, 2:00 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST WED SEP 10 2008

.SYNOPSIS...MOISTURE WILL INCREASE THIS WEEK IN ADVANCE OF A TROUGH
OF LOW PRESSURE MOVING DOWN THE WEST COAST. THIS WILL BRING AN
INCREASED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
NEXT FEW DAYS. EXPECT COOLER DAYTIME TEMPERATURES AS MOISTURE
INCREASES.

&&

.DISCUSSION...PRECIPITABLE WATER UP TO 1.3 ON THE 12Z KTUS
SOUNDING...CONSISTENT WITH GOES SOUNDER ESTIMATES...WITH SURFACE
DEWPTS BACK INTO THE LOWER 60S. EVEN DEEPER MOISTURE NOT FAR AWAY
APPROACHING NORTHERN SONORA AND THE INTERNATIONAL BORDER FROM THE
SOUTH. SHOULD BE PLENTY OF MOISTURE AROUND THROUGH AT LEAST THURSDAY
AS A DEEPENING WEST COAST TROUGH GUIDES REMNANT TROPICAL MOISTURE
INTO ARIZONA AND NEW MEXICO. THIS WILL MEAN INCREASED DAYTIME
ACTIVITY IN BOTH COVERAGE AND INTENSITY...AS WELL AS LESS PRONOUNCED
DIURNAL TRENDS AS SOME STORMS WILL DEVELOP OVERNIGHT. COVERAGE
INCREASING TO SCATTERED THIS AFTERNOON WITH FAIRLY SHORT STORM
EVOLUTION BUT SOME TRAINING EVIDENT.

RESIDUAL IMPULSE WILL LIKELY SAG BEHIND MORE PROGRESSIVE HIGHER
LATITUDE SUPPORT AND HELP FOCUS STORMS FOR THURSDAY ACROSS THE AREA.
THIS MAY ALSO SERVE TO PREVENT THE TROUGH FROM SCOURING OUT THE
MOISTURE AND KEEP SOME STORMS AROUND INTO THE WEEKEND. WILL HAVE TO
ALSO WATCH THE REMNANTS OF THE GULF OF MEXICO STORM...BUT AT THIS
POINT THE BULK OF ITS INFLUENCE SHOULD BE WELL EAST.

&&

.AVIATION...ISOLD TO SCATTERED TSRA/SHRA ACROSS ALL OF SE AZ
CONTINUING INTO THURSDAY. STRONG GUSTY WINDS NEAR STORMS AND WITH
SOME THUNDERSTORM OUTFLOW. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 6:33 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
633 AM MST WED SEP 10 2008

AZZ019-029>035-111100-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
633 AM MST WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OVER CENTRAL/SOUTHERN CALIFORNIA WILL CONTINUE
TO PUSH SOUTHEAST TOWARD ARIZONA TODAY. THIS FEATURE WILL TAP INTO
MOISTURE OVER SONORA MEXICO AND SPREAD IT NORTH ACROSS THE AREA.
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH THE MAIN THREAT FROM STORMS BEING STRONG GUSTY WINDS...SMALL
HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL TROUGH WILL BE OVER WESTERN ARIZONA AND NORTHWEST
SONORA MEXICO THURSDAY THROUGH SUNDAY. EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS EACH DAY WITH THURSDAY HAVING THE BETTER CHANCE THAT
STORMS WILL HAVE STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:34 AM MSTAreal Flood AdvisoryTWCPima56 min
Sep 10, 2:20 PM MSTAreal Flood AdvisoryTWCCochise85 min
Sep 10, 2:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Sep 10, 3:42 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 10, 4:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.